Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 48, NWS Topeka, KS

August 14, 2024Marshall County, Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Aug 14, 2024, 6:23 PM CDT for Marshall County, Washington County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2024, 6:23 PM CDT (23:23 UTC)
Expired
Aug 14, 2024, 7:00 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

585 
WFUS53 KTOP 142323
TORTOP
KSC117-201-150000-
/O.NEW.KTOP.TO.W.0048.240814T2323Z-240815T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
623 PM CDT Wed Aug 14 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Washington County in north central Kansas...
  Southwestern Marshall County in northeastern Kansas...

* Until 700 PM CDT.

* At 622 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles south of Barnes, moving east at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Blue Rapids and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3959 9695 3967 9697 3980 9661 3962 9654
TIME...MOT...LOC 2322Z 259DEG 31KT 3964 9687 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

101
3 follow-up statements
738 
WWUS53 KTOP 142330
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
630 PM CDT Wed Aug 14 2024

KSC117-201-150000-
/O.CON.KTOP.TO.W.0048.000000T0000Z-240815T0000Z/
Washington-Marshall-
630 PM CDT Wed Aug 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN WASHINGTON AND SOUTHWESTERN MARSHALL COUNTIES...

At 630 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Barnes, moving east at 15 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Blue Rapids and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3960 9688 3969 9691 3980 9661 3962 9654
TIME...MOT...LOC 2330Z 255DEG 15KT 3966 9685 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

101
613 
WWUS53 KTOP 142345
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
645 PM CDT Wed Aug 14 2024

KSC201-142355-
/O.CAN.KTOP.TO.W.0048.000000T0000Z-240815T0000Z/
Washington-
645 PM CDT Wed Aug 14 2024

...THE TORNADO WARNING FOR SOUTHEASTERN WASHINGTON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

&&

LAT...LON 3961 9679 3973 9680 3978 9660 3962 9654
TIME...MOT...LOC 2345Z 259DEG 22KT 3967 9672 

$$

KSC117-150000-
/O.CON.KTOP.TO.W.0048.000000T0000Z-240815T0000Z/
Marshall-
645 PM CDT Wed Aug 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHWESTERN MARSHALL COUNTY...

At 645 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Waterville, moving east at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Blue Rapids and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3961 9679 3973 9680 3978 9660 3962 9654
TIME...MOT...LOC 2345Z 259DEG 22KT 3967 9672 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

101
549 
WWUS53 KTOP 142355
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
655 PM CDT Wed Aug 14 2024

KSC117-150004-
/O.EXP.KTOP.TO.W.0048.000000T0000Z-240815T0000Z/
Marshall-
655 PM CDT Wed Aug 14 2024

...THE TORNADO WARNING FOR SOUTHWESTERN MARSHALL COUNTY WILL EXPIRE
AT 700 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small
hail and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
western Marshall county and eastern Washington county.

&&

LAT...LON 3961 9679 3973 9680 3978 9660 3962 9654
TIME...MOT...LOC 2354Z 259DEG 31KT 3968 9663 

$$

101

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:15 PM CDT, 8 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
  • Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 6:15 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
615 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect for much of the area this
  afternoon as heat index values climb to around 105 degrees.

- Thunderstorms, some severe, will impact the area this evening
  with large hail, damaging wind, and rainfall rates of two-
  three inches an hour.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed Aug 14 2024

Cloud cover has been slow to clear today in the wake of a
departing MCS that moved through Missouri. A quasi-warm front
has setup across northeast Kansas early this afternoon. The
boundary layer has been slow to mix out over most of the area,
thus, temperatures have not risen as quickly as earlier
anticipated. Only far southern/western areas are currently
seeing heat indicies rising to advisory levels, but as the warm
front retreats to the north and southerly flow increases,
temperatures, and therefore heat indicies, should quickly rise.
Therefore, will maintain the ongoing Heat Advisory.

A mid-level shortwave trough is moving into the central Plains
this afternoon, pushing a surface trough into central KS. Ascent
from the passing wave and convergence along the surface trough
will be sufficient for convective initiation to occur between
5-7PM across central Kansas. Large hail, damaging wind and heavy
rain are the main threats with storms that fire along the trough
with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE
of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are
favored to be largely parallel to the surface trough which could
lead to training of storms unless the advancing shortwave keeps
the overall complex of storms progressing to east fast enough.
If storms train over the same areas, the flooding potential
increases with 2-3 inch per hour rainfall rates.

Another potential area of development is the retreating warm
front across northeast Kansas. Some of the 12z/18z CAMS are
suggesting some isolated cells could develop along the front,
or differential heating boundary, later this afternoon. If a
storm does develop along this boundary, all severe hazards will
be possible, including tornadoes due to a sharply turning wind
profile and locally enhanced SRH along the boundary.

The surface trough stalls across the area on Thursday with
several perturbations in the flow passing through. The first
wave could keep some showers and storms around through the
morning hours ahead of the next wave that moves through during
the afternoon and evening. Key mesoscale details such as how
much heating will take place after any morning convection are
uncertain, but the passing wave could generate additional storms
during the afternoon and evening. Shear is better, but
instability is weaker compared to the environment that is
expected this afternoon. If sufficient destabilization can
occur, strong to severe storms are possible with large hail,
damaging wind gusts, and heavy rainfall being the main hazards.

Several passing waves bring periodic chances for showers and
storms through the weekend. Temperatures remain right around
climatological normals for this time of year in the upper 80s to
low 90s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 615 PM CDT Wed Aug 14 2024

The main aviation hazard will be thunderstorms moving over the
terminals this evening. A warm front passing to the north of the
terminals over the next few hours will veer the winds back towards
the south outside of any outflow boundaries from convection. Based
off latest model guidance, the main chance for storms along the cold
front moving out of central Nebraska should enter to KMHK around 8-9
PM this evening, and KTOP and KFOE around 10-11 PM. There will be a
chance for convection to reach the terminals a bit sooner if some
can form along the warm front, but confidence in this is low
and has been kept out of the TAFs. Storms this evening will be
capable of very heavy rainfall that could drop visibilities into
IFR criteria and wind gusts to 60-70 mph. Lingering showers and
storms will persist into the early morning hours of Thursday
with precip coming to an end around sunrise for KTOP and KFOE
and a few hours sooner at KMHK. For the remainder of the TAF,
winds will remain light while slowly shifting to the northwest
with scattered diurnal cu. &&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Jones
AVIATION...Prieto
Hazardous weather outlook, Aug 14, 3:56 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Wed Aug 14 2024

KSZ008>012-020-150900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-
356 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021>024-026-034>040-054>056-058-059-150900-
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Wed Aug 14 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect this afternoon as heat index values
reach 103-107 degrees.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Aug 14, 5:47 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
547 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Hail             2 WNW Linn              39.70N 97.12W
08/14/2024  E1.00 Inch       Washington         KS   Trained Spotter

&&

JP
Local storm report, Aug 14, 5:51 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
551 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Hail             2 WNW Linn              39.70N 97.12W
08/14/2024  E1.25 Inch       Washington         KS   Trained Spotter

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:24 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa35 min
Aug 14, 5:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington37 min
Aug 14, 6:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington25 min
Aug 14, 6:10 PM CDTTornado WarningTOPWashington15 min
Aug 14, 6:14 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Washington31 min
Aug 14, 6:41 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington34 min
Aug 14, 6:49 PM CDTSpecial Weather StatementTOPOttawa41 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.